Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 155, NWS Huntsville, AL

July 6, 2012Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 6, 2012, 2:59 PM CDT for Franklin County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2012, 2:59 PM CDT (19:59 UTC)
Expired
Jul 6, 2012, 3:30 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:58 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS54 KHUN 061959
SVRHUN
ALC059-062030-
/O.NEW.KHUN.SV.W.0155.120706T1959Z-120706T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT FRI JUL 6 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 330 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLEASANT SITE...OR ABOUT 7
  MILES NORTHEAST OF RED BAY...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALLTOWN...
  RED BAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWEST ALABAMA.

&&

LAT...LON 3458 8815 3459 8814 3458 8808 3458 8801
      3453 8794 3433 8814 3435 8818
TIME...MOT...LOC 1959Z 045DEG 7KT 3453 8810

$$

RSB
1 follow-up statement
220 
WWUS54 KHUN 062025
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT FRI JUL 6 2012

ALC059-062035-
/O.EXP.KHUN.SV.W.0155.000000T0000Z-120706T2030Z/
FRANKLIN AL-
325 PM CDT FRI JUL 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN COUNTY
EXPIRES AT 330 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE SEVERE THUNDERSTORM THAT
PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWEST ALABAMA.

LAT...LON 3458 8815 3459 8814 3458 8808 3458 8801
      3453 8794 3433 8814 3435 8818
TIME...MOT...LOC 2025Z 045DEG 7KT 3449 8814

$$

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:39 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 6, 2:39 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
239 PM CDT FRI JUL 6 2012

.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY HAS ALREADY DEVELOPED OVER
NORTHWESTERN ALABAMA AND THIS WILL CONTINUE FOR THE NEXT FEW HOURS.
SOME OF THESE STORMS HAVE ALREADY BECOME SEVERE AND HAVE PRODUCED
SIGNIFICANT WIND DAMAGE IN EASTERN AND NORTHEASTERN PORTIONS OF THE
FLORENCE COMMUNITY. THE SEVERE THREAT WILL CONTINUE...ESPECIALLY IN
NORTHWESTERN ALABAMA...AS ADDITIONAL STORMS NORTH OF THIS AREA WILL
CONTINUE TO PUSH SLOWLY SOUTH. THEREFORE HAVE RAISED POP CHANCES IN
THIS AREA THROUGH 7 PM.

KTW

&&

.AVIATION...
/ISSUED 1225 PM CDT FRI JUL 6 2012/
FOR 18Z TAFS...
VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE TAF PERIOD. ISO-SCT
CONVECTION IS EXPECTED THIS AFTERNOON AND EVENING. GIVEN ONLY A SCT
RAIN CHANCES...DID NOT PUT IN BRIEF MVFR/IFR CIG/VIS REDUCTIONS FROM
HEAVIER SHOWERS IN THE TAFS. LOOK FOR PATCHY FOG TO DEVELOP AFTER
MIDNIGHT FRIDAY NIGHT AT EITHER TERMINAL...ESPECIALLY IF AFFECTED BY
SHOWER ACTIVITY. VFR CONDITIONS WITH SE WINDS AROUND 5 KT IS FORECAST
AFTER DAYBREAK SAT AM.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  96  74  95  75 /  50  50  30  30  30
SHOALS        72 100  73  96  74 /  50  50  50  30  30
VINEMONT      71  92  72  91  73 /  60  50  30  30  30
FAYETTEVILLE  72  97  72  94  73 /  40  50  30  30  30
ALBERTVILLE   71  92  70  92  71 /  50  50  20  30  30
FORT PAYNE    69  93  70  92  71 /  50  50  20  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     ALZ001-002.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 6, 12:01 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT FRI JUL 6 2012

ALZ001>010-016-TNZ076-096-097-070215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1201 PM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
WITH ANOTHER ROUND OF MORE WIDESPREAD ACTIVITY EXPECTED AFTER 8
PM...ESPECIALLY SOUTH OF THE TENNESSEE RIVER. A FEW STORMS MAY BE
STRONG TO SEVERE...WITH DAMAGING WINDS TO 70 MPH...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING.

AN APPROACHING COLD FRONT WILL STALL NEAR THE TENNESSEE VALLEY EARLY
NEXT WEEK...WITH INCREASING CHANCES FOR THUNDERSTORMS ON MONDAY
THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP DURING THIS TIME
PERIOD MAY PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THIS AFTERNOON...BUT MAY BE NEEDED TONIGHT.
PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL
EMERGENCY MANAGEMENT AGENCY.

KTW

In the hours before

Special weather statement, Jul 6, 1:08 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT FRI JUL 6 2012

ALZ001-061845-
LAUDERDALE-
108 PM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 145 PM
CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLAND...OR NEAR UNDERWOOD-PETERSVILLE...
MOVING SOUTHWEST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3486 8760 3474 8775 3473 8781 3474 8784
      3481 8792 3483 8794 3484 8793 3487 8796
      3501 8776
TIME...MOT...LOC 1808Z 050DEG 5KT 3487 8776

RSB
Special weather statement, Jul 6, 2:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT FRI JUL 6 2012

ALZ002-061945-
COLBERT-
216 PM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 245 PM
CDT...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HESTER...OR 12 MILES SOUTHEAST OF IUKA...
DRIFTING SOUTHWEST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT...ALLSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3462 8814 3478 8812 3484 8805 3474 8787
      3471 8789 3458 8799 3458 8808 3461 8815
TIME...MOT...LOC 1916Z 037DEG 4KT 3472 8802

RSB
Local storm report, Jul 6, 2:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     NE CLOVERDALE           34.94N 87.77W
07/06/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPROTED NUMEROUS TREES DOWN OF UNKNOWN
            SIZE DOWN AT THE INTERSECTION OF COUNTY ROAD 8 AND COUNTY
            ROAD 157. TIME ESTIMATED VIA RADAR.

0215 PM     TSTM WND DMG     4 N FLORENCE            34.86N 87.68W
07/06/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            SEVERAL REPORTS OF DAMAGE ACROSS NORTHERN AND EASTERN
            OUTSKIRTS OF THE CITY OF FLORENCE. DAMAGE INCLUDES POWER
            LINES DOWN ALONG CHISHOLM ROAD...PARTIAL ROOF DAMAGE TO
            WILSON SCHOOL...AND TREES OF UNKNOWN SIZE DOWN ALONG
            COUNTY ROAD 17. TIME ESTIMATED VIA RADAR.

&&

BAIN
Local storm report, Jul 6, 2:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     NE CLOVERDALE           34.94N 87.77W
07/06/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NUMEROUS TREES DOWN OF UNKNOWN
            SIZE DOWN AT THE INTERSECTION OF COUNTY ROAD 8 AND COUNTY
            ROAD 157. TIME ESTIMATED VIA RADAR.

&&

BAIN
Special weather statement, Jul 6, 2:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT FRI JUL 6 2012

ALZ001-002-062030-
COLBERT-LAUDERDALE-
245 PM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 330 PM CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN HILL...OR 12 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTER STAR.
  KILLEN...SAINT FLORIAN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8745 3493 8733 3470 8750 3486 8773
      3501 8754 3501 8753
TIME...MOT...LOC 1946Z 038DEG 4KT 3492 8749

RSB
Local storm report, Jul 6, 2:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             6 N FLORENCE            34.89N 87.68W
07/06/2012  E1.00 INCH       LAUDERDALE         AL   PUBLIC

            DELAYED REPORT FROM THE NSSL SHAVE PROJECT OF QUARTER
            SIZED HAIL.

&&

BAIN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:00 PM CDTSevere Thunderstorm WarningHUNJackson30 min
Jul 5, 7:53 PM CDTSevere Thunderstorm WarningHUNJackson, Madison52 min
Jul 5, 8:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jul 5, 8:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall46 min
Jul 5, 8:38 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall52 min
Jul 5, 8:51 PM CDTSevere Thunderstorm WarningHUNMarshall39 min
Jul 5, 9:38 PM CDTSpecial Weather StatementHUNLawrence52 min
Jul 5, 9:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Morgan52 min
Jul 5, 10:43 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence47 min
Jul 6, 11:02 AM CDTHeat AdvisoryHUNColbert, Lauderdale6 hr
Jul 6, 1:08 PM CDTSpecial Weather StatementHUNLauderdale37 min
Jul 6, 1:45 PM CDTSevere Thunderstorm WarningHUNLauderdale30 min
Jul 6, 2:13 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
Jul 6, 2:16 PM CDTSpecial Weather StatementHUNColbert29 min
Jul 6, 2:33 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin27 min
Jul 6, 2:45 PM CDTSpecial Weather StatementHUNLauderdale45 min
Jul 6, 2:51 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale24 min
Jul 6, 6:54 PM CDTSpecial Weather StatementHUNMarshall36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.